Skin necrosis following hyperthermic intraperitoneal chemotherapy (HIPEC) with mitomycin C

View at publisher
Authors: Emerik Arseneault-Monette, Kadhim Taqi, Lloyd Mack, A. Bouchard-Fortier
Cited by: 1
References: 15

Abstract

This article describes the case of a man in the early 50s diagnosed with left-sided colon cancer with peritoneal metastasis, who underwent neoadjuvant chemotherapy, followed by laparoscopic cytoreductive surgery and hyperthermic intraperitoneal chemotherapy (HIPEC). One week postoperatively, he developed a painful, erythematous rash over the left flank, which rapidly progressed to ulceration and was associated with hyperalgesia. The diagnosis was challenging, and the patient was initially treated with various empiric therapies without improvement. A skin biopsy ultimately revealed necrosis, attributed to cytotoxic tissue injury from mitomycin C used during HIPEC. Management was primarily supportive, including analgesia, local wound care and infection prevention measures. This case highlights a rare complication of HIPEC with localised chemotherapy cytotoxic skin injury.

Fields of Study & Subjects

Intraperitoneal and Appendiceal Malignancies Chemotherapy-related skin toxicity Case Reports on Hematomas

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e270538–e270538
Publication date
1 January 2026
Language
EN